Skip to main content

Headaches are a common side effect of IFN-beta treatment

Headaches are a more common side effect of interferon-beta (IFN-beta) treatment than previously thought, as new study has found.

Published in the Journal of Pain Research, the research analysed data from 796 people with relapsing remitting multiple sclerosis (RRMS). Of these, 283 were male and 513 were female. The average age of participants was 30.84 years and all were treated at one of various centres in Egypt.

Out of everyone studied, 34% already suffered from headaches before being diagnosed with or starting treatment for MS. From this group, 55% reported their headaches became more frequent, more intense, and/or longer in duration within a month of beginning IFN-beta treatment.

Thirty four per cent of people in the study had no history of headaches before they were diagnosed with MS, but then went on to start experiencing them about the time they were diagnosed, with 45% of these people saying that the headaches worsened after they began taking IFN-beta. Another 29% had no history of headaches but developed them just after starting IFN-beta. Overall, 55% of people in the study reported new or worsened headaches after beginning the drug. The results had no significant differences in terms of sex, age, condition duration, type of MS or family history of headaches. 

IFN-beta therapies such as Avonex, Rebif and Betaseron are already known to cause side effects which include flu-like symptoms, fatigue, and injection site reactions.

Source: MS-UK 8 April 2020.

Sub button for news stories - NP.jpg